Heart transplant (HTx) recipients are at increased risk of pericardial disease. Idiopathic recurrent pericarditis has not been previously described following HTx. We describe a 35-year-old male who was admitted with pericarditis and moderate pericardial effusion ten months after HTx. Two weeks before his admission, his prednisone had been tapered off. A thorough infectious workup and endomyocardial biopsy was unrevealing. He was started on colchicine with the addition of tapering prednisone regimen of 40 mg daily due to unresolved pain. Over the next several years he had three recurrent episodes of pericarditis requiring re-initiation of prednisone with extensive investigations negative for rejection, autoimmune and infectious causes. Cardiac MRI confirmed pericardial inflammation. Due to his recurrent course and inability to wean off prednisone, anakinra, an IL-1 receptor antagonist, was started at 100 mg sc daily. This allowed successful discontinuation of prednisone. He is now 34 months post-transplant without recurrence on anakinra and colchicine maintenance. Due to the overlap between idiopathic recurrent pericarditis and auto-inflammatory diseases, there is growing evidence for utilizing IL-1 receptor antagonists in this condition. While pericarditis is common in the HTx population, this is the first report of successful use of an IL-1 receptor blocker for pericarditis in this population. This article is protected by copyright. All rights reserved.
View details for DOI 10.1111/ctr.13699
View details for PubMedID 31437316